Tornadoes · United States · Oklahoma · 2008
EF0 tornado, Felt, Oklahoma, June 19, 2008
This EF0 tornado ran 0.3 miles across Cimarron County on June 19, 2008, touching down at 6:30 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 19, 2008
- Touchdown
- 6:30 PM CDT (23:30 UTC)
- Lifted
- 6:31 PM CDT (23:31 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cimarron County
- Touchdown point
- 36.628, -102.780
- Lift-off point
- 36.627, -102.775
- Record number
- 0806191730-01
What the Weather Service recorded
Severe thunderstorms raked across the western Oklahoma Panhandle during the late afternoon and early evening hours. These severe storms produced large hail and an isolated brief tornado. No damage or injuries were reported.
The tornado touched down in open country at approximately 1730 CST about four miles north of Felt. The tornado traveled southeast for less than a half mile before dissipating at approximately 1731 CST. The tornado start and end times are estimated. The tornado path length and path width were also estimated. No damage or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
64 minutes of warning. NWS AMA issued a tornado warning for this county at 22:26 UTC, 64 minutes before the tornado touched down, in force until 23:30 UTC.
The county was under a severe thunderstorm watch, issued at 18:50 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:50 UTC | 02:00 UTC | Severe Thunderstorm Watch | AMA |
| 21:19 UTC | 22:15 UTC | Severe Thunderstorm Warning | AMA |
| 21:32 UTC | 22:30 UTC | Tornado Warning | AMA |
| 22:26 UTC | 23:30 UTC | Tornado Warning | AMA |
| 23:21 UTC | 00:15 UTC | Tornado Warning | AMA |
| 00:10 UTC | 01:04 UTC | Tornado Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 19, 6:10 PM CDT, 20 minutes earlier.
Area forecast discussion, Jun 19, 6:10 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 610 PM CDT THU JUN 19 2008 .AVIATION... ONCE AGAIN MAIN CONCERN IS THUNDERSTORM POTENTIAL. THINKING KDHT AND KGUY MAY RECEIVE THUNDER DURING THE 00Z TO 05Z TIME FRAME...BUT PRECIP MAY LINGER LONGER INTO THE EVENING. ALSO...PRECIP WILL BE POSSIBLE LATER THIS EVENING DURING THE 03 TO 07Z TIME FRAME AT KAMA. HANDLED PRECIP WITH TEMPO GROUPS...AND INSERTED A VCTS REMARK FOR KGUY. WINDS SHOULD GENERALLY REMAIN FROM THE EAST THIS EVENING...THEN VEER TO THE SOUTH OVERNIGHT. MVFR CIGS WILL BE POSSIBLE AFTER 06Z AS THE MOISTURE FILLS IN BEHIND THE EXITING STORMS. EXPECT CIGS TO LIFT DURING MID MORNING...WITH CU REDEVELOPING NEAR THE END OF THE CURRENT TAF PERIOD. MAY SEE ADDITIONAL PRECIP TOMORROW AFTERNOON BUT DID NOT MENTION IN TAFS JUST YET. JJB && .PREV DISCUSSION... /ISSUED 352 PM CDT THU JUN 19 2008/ DISCUSSION... THUNDERSTORMS DEVELOPING ALONG A FRONTAL BOUNDARY MOVING SOUTHWEST ACROSS THE CENTRAL PANHANDLES. AS STORMS HAVE ALREADY PRODUCED SEVERE WEATHER IN THE HIGHLY MOIST AND UNSTABLE AIR...THINKING THE ATMOSPHERE WILL CONTINUE TO SUPPORT SEVERE STORMS WITH ISOLATED SUPER CELLS THROUGH THE EVENING AND POSSIBLY OVERNIGHT HOURS. CAN NOT RULE OUT AN ISOLATED TORNADO...ESPECIALLY AS THE CELLS INTERACT WITH THE BOUNDARIES MOVING THROUGH THE AREA. ADDITIONAL STORMS DEVELOPING ALONG THE ROCKIES IN COLORADO AND NEW MEXICO SHOULD TRAVEL WITHIN THE NORTHWEST FLOW ALOFT AND IMPACT THE PANHANDLES LATER THIS AFTERNOON AND OVERNIGHT. SO...ASIDE FROM SEVERE WEATHER...AM ALSO SOME WHAT CONCERNED FOR HEAVY RAINS AND LOCALIZED FLOODING. HELD OFF ON A FLASH FLOOD WATCH FOR NOW. SIMILAR SYNOPTIC PATTERN REMAINS IN PLACE THROUGH EARLY NEXT WEEK. FEEL GRIDS MAY BE A BIT OVER POPULATED...BUT AT THE SAME TIME...THERE SEEMS TO BE FEW OBVIOUS DRY PERIODS WITHIN THE NEXT 5 DAYS. DID FEEL THE DAYTIME HOURS ON SUNDAY AND MONDAY MAY SEE A BREAK IN ACTIVITY...BUT THAT MAY ALSO CHANGE. SEE NO REASON WHY MOUNTAIN CONVECTION WILL CEASE DURING THE AFTERNOON THROUGH MONDAY...AND WITH THE RIDGE SITTING IN A SIMILAR POSITION...EXPECT ANY ROCKY MOUNTAIN STORMS SHOULD PUSH INTO THE WESTERN ZONES. AT THE SAME TIME...MODELS CONTINUE TO PRODUCE SHORT WAVES THAT TRIGGER STORMS IN EASTERN COLORADO OR WESTERN KANSAS WHICH SHOULD ALSO BECOME DIRECTED BY THE NORTHWEST FLOW ALOFT. SO CAN NOT RULE OUT THE EASTERN PANHANDLES DURING THE AFTERNOON AND EVENING HOURS. EACH NEW MODEL RUN SEEMS TO SHY AWAY FROM MAKING MAJOR CHANGES TO THE RIDGE UNTIL THE DAY 6 OR 7 TIME FRAME...AT WHICH TIME THE GFS AND EURO ATTEMPT TO PUSH THE RIDGE SLIGHTLY FURTHER EAST AND INCREASE THE HEIGHTS. THIS WOULD FAVOR LOWER POP CHANCES FOR THE PANHANDLES...SO WILL AGAIN KEEP THE DAY 6 AND 7 TIME FRAME DRY. FURTHERMORE...EXPECT ANY DAY THAT PRODUCES THUNDERSTORMS WILL HAVE THE POTENTIAL FOR SEVERE. NEED TO BEGIN SEVERE WEATHER OPS SO APOLOGIZE FOR THE ABBREVIATED AFD...STUCK WITH GUIDANCE TEMPS FOR THE MOST PART. JJB FIRE WEATHER... NO FIRE WEATHER CONCERNS IN THE EXTENDED...OTHER THAN THUNDERSTORMS AND CLOUD TO GROUND LIGHTNING. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/14
Hazardous weather outlook, Jun 19, 2:16 PM CDT, 4 hours 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 216 PM CDT THU JUN 19 2008 OKZ001>003-TXZ001>020-201100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 216 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 578 UNTIL 9 PM ACROSS CIMARRON AND TEXAS COUNTIES IN THE OKLAHOMA PANHANDLE...AND ALL BUT THE EASTERN PARTS OF THE TEXAS PANHANDLES. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. ALSO...BREEZY CONDITIONS WILL REQUIRE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT...SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR WEATHER DEVELOPMENTS THROUGH SUNDAY...AND BE PREPARED FOR POSSIBLE ACTIVATION. NUNEZ
In the hours before
Special weather statement, Jun 19, 6:00 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 600 PM CDT THU JUN 19 2008 OKZ002-003-192330- BEAVER OK-TEXAS OK- 600 PM CDT THU JUN 19 2008 ...STRONG THUNDERSTORM IN NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS COUNTIES... AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF BAKER MOVING SOUTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JC
Local storm report, Jun 19, 6:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT THU JUN 19 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 5 W CLAUDE 35.11N 101.45W
06/19/2008 E1.75 INCH ARMSTRONG TX TRAINED SPOTTER
&&
EVENT NUMBER 00660
NUTTALLLocal storm report, Jun 19, 6:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT THU JUN 19 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 11 E AMARILLO 35.20N 101.62W
06/19/2008 E1.00 INCH POTTER TX PUBLIC
&&
EVENT NUMBER 00661
NUTTALLLocal storm report, Jun 19, 6:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT THU JUN 19 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD 10 E AMARILLO 35.20N 101.64W
06/19/2008 POTTER TX NWS EMPLOYEE
FAST FLOWING WATER OVER ST FRANCIS JUST NORTH OF ST
FRANCIS CHURCH
&&
EVENT NUMBER 00662
NUTTALLLocal storm report, Jun 19, 6:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT THU JUN 19 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL DAWN 34.91N 102.20W
06/19/2008 E0.75 INCH DEAF SMITH TX TRAINED SPOTTER
&&
EVENT NUMBER 00663
NUTTALLLocal storm report, Jun 19, 6:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT THU JUN 19 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG PANTEX 35.32N 101.58W
06/19/2008 CARSON TX AMATEUR RADIO
BROKEN WINDOWS OF NUMEROUS CONSTRUCTION TRAILER BROKEN
OUT.
0435 PM HAIL PANTEX 35.32N 101.58W
06/19/2008 E1.75 INCH CARSON TX AMATEUR RADIO
BROKEN WINDOWS OF NUMEROUS CONSTRUCTION TRAILER BROKEN
OUT.
&&
EVENT NUMBER 00664
EVENT NUMBER 00665
NUTTALLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
11.5 hours before the tornado, 183 km from the path. June 19, 2008.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -497 J/kg
- Surface CAPE
- 68 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 800 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
- 0-3 km lapse rate
- 3.7 K/km
Amarillo Airport, TX (KAMA), 00:00Z
0.5 hours after it, 183 km from the path. June 20, 2008.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -337 J/kg
- Surface CAPE
- 116 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Clayton (CAO), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 78 | 59 | 180° 13 kt | 1017.6 | ||
| 22:55 UTC | 72 | 60 | 120° 19 kt | 26 | 1017.9 | |
| 23:53 UTC | 69.8 | 59 | 120° 19 kt | 25.08 | 1019.6 | |
| 23:55 UTC | 69 | 59 | 120° 16 kt | 25 | 1019.6 | |
| 00:43 UTC | 62.6 | 59 | 350° 22 kt | 31 | 1023.4 | |
| 00:49 UTC | 59 | 55.4 | 30° 22 kt | 39 | 1023.4 | -RA BR |
| 00:55 UTC | 56 | 55 | 60° 17 kt | 39 | 1022.4 | +RA BR |
| 00:59 UTC | 57.2 | 55.4 | 60° 23 kt | 27 | 1022.4 | RA BR |
| 01:01 UTC | 57.2 | 55.4 | 60° 21 kt | 28 | 1022.4 | RA BR |
| 01:17 UTC | 60.8 | 55.4 | 70° 12 kt | 17 | 1021.7 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 182 km away, was scanning. The volume nearest the touchdown began at 23:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:30 UTC | HAIL 2.75 | 7 N Black Mesa Park | Cimarron, OK | |
| 22:42 UTC | HAIL 2.75 | Kenton | Cimarron, OK | |
| 22:46 UTC | HAIL 2.75 | 2 N Kenton | Cimarron, OK | |
| 22:48 UTC | HAIL 1.5 | Kenton | Cimarron, OK | |
| 22:50 UTC | HAIL 1.5 | Felt | Cimarron, OK | HAIL 550 605PM |
| 00:03 UTC | HAIL 1 | Felt | Cimarron, OK |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of June 19, 2008
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 19 | 3:37 PM EDT | EF1 | Chatham, GA | 0.8 | 100 | $3.1 million | ||
| June 19 | 3:30 PM CDT | EF1 | Greene, MO | 1.3 | 100 | $150,000 | ||
| June 19 | 3:13 PM MDT | EF0 | Union, NM | 0.1 | 10 | |||
| June 19 | 5:28 PM CDT | EF0 | Cottle, TX | 0.0 | 50 | |||
| June 19 | 5:32 PM MDT | EF0 | Cheyenne, CO | 0.5 | 25 | |||
| June 19 | 5:36 PM MDT | EF0 | Cheyenne, CO | 0.5 | 25 | |||
| June 19 | 5:36 PM MDT | EF0 | Cheyenne, CO | 0.5 | 25 | |||
| June 19 | 6:45 PM CDT | EF0 | Lancaster, NE | 0.1 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.